Alert archive / New York / Small Craft Advisories in 2025

Small Craft Advisory 50, NWS Buffalo, NY

May 1, 2025

NWS Buffalo, NY issued this small craft advisory at May 1, 2025, 9:17 PM EDT. It took effect at May 1, 2025, 11:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 1, 2025, 9:17 PM EDT (01:17 UTC)
In effect from
May 1, 2025, 11:00 PM EDT
Expired
May 2, 2025, 10:16 AM EDT
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

100 
WHUS71 KBUF 020117
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
917 PM EDT Thu May 1 2025

LOZ042-020230-
/O.CAN.KBUF.SC.Y.0049.000000T0000Z-250502T0200Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
917 PM EDT Thu May 1 2025

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

LOZ045-020930-
/O.NEW.KBUF.SC.Y.0050.250502T0300Z-250502T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
917 PM EDT Thu May 1 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT FRIDAY...

* WHAT...South winds 15 to 25 knots and waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 11 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
213 
WHUS71 KBUF 020901
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
501 AM EDT Fri May 2 2025

LOZ045-021500-
/O.CON.KBUF.SC.Y.0050.000000T0000Z-250502T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
501 AM EDT Fri May 2 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...South winds 15 to 20 knots becoming southwest and waves 
  2 to 4 feet.

* WHERE...The nearshore waters of Lake Ontario from Mexico Bay 
  to the Saint Lawrence River.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
117 
WHUS71 KBUF 021416
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1016 AM EDT Fri May 2 2025

LOZ045-021530-
/O.CAN.KBUF.SC.Y.0050.000000T0000Z-250502T1500Z/
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
1016 AM EDT Fri May 2 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have fallen below Small Craft conditions on the
lake.

$$
Reynolds

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 1, 7:54 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 1, 7:54 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
754 PM EDT Thu May 1 2025

.SYNOPSIS...
Low pressure will move from the central Great Lakes this evening to
southern Quebec Friday, bringing several rounds of showers and
thunderstorms to the region. Low pressure will stall over the
Ohio Valley this weekend, resulting in chilly and wet weather
much of the time. Unsettled weather will last through the first
half of next week as slow moving low pressure meanders from the
Ohio Valley towards the east coast.

&&

.NEAR TERM /THROUGH FRIDAY/...
Low pressure will move from the central Great Lakes this
evening to southern Quebec by Friday afternoon. Several warm
frontal segments will move northeast across the eastern Great
Lakes this evening. Isentropic upglide and moisture transport
will support a few rounds of showers and thunderstorms through
the rest of the evening.

Late evening through the overnight, the area of organized showers
and scattered thunderstorms will move east across the rest of the
area. The severe weather risk will wane with time and eastern extent
as diurnal cooling eliminates most of the instability. Showers will
decrease in coverage from west to east overnight, although a few
scattered light showers may continue. Regional radar depicts
approaching showers across the Ohio Valley in a moisture rich
environment. There is a low, but non-zero chance of localized
flooding, across the western Southern Tier tonight.

Friday, a cold front trailing the low over southern Quebec will lay
out in a more WSW-ENE orientation with time, very slowly drifting
southeast across the area during the afternoon and evening. A few
scattered light showers will continue through the morning hours.
Friday afternoon, showers and a few thunderstorms will increase in
coverage along and south of the cold front, mainly from the Southern
Tier into the Finger Lakes to the southern Tug Hill region. Farther
north, rain chances will be much lower near the Canadian border,
although a few spotty showers cannot be ruled out.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A positively tiled longwave trough across the mid-Mississippi Valley
Friday night will completely close off as it shifts eastward, then
meander over the far western Ohio Valley through the rest of the
weekend. Meanwhile, a cold frontal boundary attendant to another
area of departing low pressure to our north will wash out and stall
across the forecast area Friday night through Saturday. The western
low will continuously draw Gulf-based and western Atlantic moisture
into the region and across this boundary, before gradually lifting
it back northward as a warm front. In all this should result in a
very unsettled stretch of weather across the entire forecast area
with several bouts of showers, though the highest PoPs, QPF, and
chances for occasional thunderstorms will lie across the Southern
Tier and south/central Finger Lakes. Further north, a thin wedge of
surface high pressure across the Upper Great Lakes may allow for
relatively more persistent breaks in the showers for areas closer to
the southern Lake Ontario shoreline and across the North Country.

While there remains some uncertainty exact position of the stalled
boundary and the high to the north, which will influence both
chances for precip chances and temperatures...The overall pattern
should result seasonably cool weather, with persistent cloud cover
holding daytime highs slightly below normal and nighttime lows
slightly above.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
By Monday morning, a cut off mid-level low will be centered over the
Ohio Valley. This low will gradually lift northeast across New
England through Wednesday as the next trough rounds across the Great
Lakes. The trough will then rotate across New England late in the
week. Overall, this pattern will support unsettled weather in the
form of periodic showers for much if not all of next week.
Additionally, temperatures will average near normal next week, which
with diurnal heating and instability some afternoon thunderstorms
can't be ruled out.

Should note, historically model guidance has a difficult time with
the evolution, track, strength, etc. with cut off lows and therefore
while confident that there will be a wet pattern, the exact details
will need to be ironed out as we approach early next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Numerous showers will continue across western and north central
NY tonight. Isolated to scattered thunderstorms are possible
thorugh the overnight hours. Flight conditions will continue to
bounce from IFR to VFR in and out of heavy showers and
thunderstorms tonight. MVFR conditions will become widespread
from west to east late tonight and last through the first half
of Friday.

Friday afternoon, showers and a few scattered thunderstorms will
expand in coverage along and south of a slowly advancing cold front
from the Southern Tier through the Finger Lakes to Central NY and
the southern Tug Hill region. Expect areas of MVFR CIGS and VSBY to
persist in this area. Farther north near the Canadian border, expect
a much lower chance of rain and mainly VFR Friday afternoon.

Outlook...

Saturday through Tuesday...Occasional showers with areas of
MVFR/IFR.

&&

.MARINE...
As surface high pressure drifts to the east, an easterly flow will
strengthen over the Lower Great Lakes, with Small Craft Advisory
conditions on the western end of Lake Ontario through this
evening.

Low pressure will move from the central Great Lakes this evening to
southern Quebec by Friday afternoon. SSW winds will increase ahead
of this system, and may produce Small Craft Advisory conditions at
the northeast end of Lake Ontario Friday. Otherwise for the rest of
Lake Ontario and Lake Erie, expect choppy conditions Friday through
Friday night as a cold front slowly moves southeast across the area.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for LOZ042.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/HSK
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...Hitchcock/HSK
MARINE...Hitchcock
Hazardous weather outlook, May 1, 6:08 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
608 AM EDT Thu May 1 2025

NYZ019>021-085-021015-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010>014-021015-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-021015-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042-043-062-063-021015-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening, with damaging winds and large hail the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Friday afternoon
and evening, with damaging winds and large hail the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-021015-
Oswego-Jefferson-Lewis-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-021015-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
608 AM EDT Thu May 1 2025

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 1, 6:16 PM EDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Buffalo NY
616 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Marine Tstm Wind 2 NW Dunkirk            42.49N 79.35W
05/01/2025  M47 MPH          LEZ041             NY   C-Man Station

&&
Local storm report, May 1, 8:50 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
850 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     1 E Lakewood            42.10N 79.30W
05/01/2025                   Chautauqua         NY   Storm Chaser

            Tree down on house in Lakewood NY near
            Squires Ave.

&&
Local storm report, May 1, 8:54 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
854 PM EDT Thu May 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     Jamestown               42.10N 79.24W
05/01/2025                   Chautauqua         NY   Storm Chaser

            Relayed report (from Jamestown BPU social
            media post) of multiple trees/limbs and
            power lines down in the Jamestown area. Time
            estimated from radar.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:44 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus78 min

Nearby

Small Craft Advisories in New York, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.